NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why might a nurse use silence during a conversation with a patient?

  1. AIt gives the patient time to think and say more
  2. BIt ends the conversation politely
  3. CIt lets the nurse plan the next task
  4. DIt shows the patient that the nurse is busy and wants to move on
2.Nursing fundamentalsHard

A patient with a slow-healing leg ulcer is eating less than half of their meals. What is the most helpful nursing action?

  1. AAsk the patient to drink less to avoid swelling
  2. BWait until the ulcer heals before addressing nutrition
  3. CGive extra salt to stimulate the appetite
  4. DRefer to the dietitian and support protein and energy intake
3.Infection control & patient safetyMedium

In the US (EPA/OSHA) hazmat system, which level of PPE gives the highest level of protection?

  1. ALevel A
  2. BLevel C
  3. CLevel B
  4. DLevel D
4.Infection control & patient safetyHard

A nurse teaches parents about using an infant car seat. Which statement shows a need for further teaching?

  1. A“We will use the car seat for every trip, even short ones.”
  2. B“We will install the seat in the back seat, facing the rear.”
  3. C“We will make sure the harness straps are snug against the baby’s chest.”
  4. D“We will put the rear-facing seat in the front so we can see the baby.”
5.Prioritization & delegationMedium

A nurse teaches a patient who uses home oxygen. Which statement shows a need for further teaching?

  1. A“I will keep the oxygen away from the gas stove.”
  2. B“I will not use oil-based creams on my face.”
  3. C“My husband can smoke in my room if the window is open.”
  4. D“I will put up no-smoking signs at the front door and in my room.”
6.Prioritization & delegationHard

Which patient’s planned discharge should the nurse question?

  1. AA patient with a stable cast who is walking safely with crutches
  2. BA patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C
  3. CA patient with pneumonia who has been without fever for 48 hours on oral antibiotics
  4. DA patient after a hernia repair who is passing urine and eating
7.Clinical nursingMedium

How does ulcerative colitis differ from Crohn's disease?

  1. AUlcerative colitis can affect any part of the gut from mouth to anus
  2. BUlcerative colitis always affects the full thickness of the bowel wall
  3. CUlcerative colitis typically causes patchy "skip" lesions
  4. DUlcerative colitis affects only the colon, continuously from the rectum
8.Clinical nursingHard

A patient with back pain develops numbness around the anus and genitals and new difficulty passing urine. Which condition should be suspected?

  1. ASimple muscle strain
  2. BCauda equina syndrome
  3. CKidney stones
  4. DConstipation
9.Lab values & electrolytesMedium

A patient with type 1 diabetes has the flu, is eating little and has a glucose of 290 mg/dL (16.1 mmol/L). Which advice is correct?

  1. AKeep taking insulin and check blood or urine ketones
  2. BDrink only water and avoid all carbohydrate foods
  3. CWait 3 days before checking the glucose again
  4. DStop all insulin until you are eating normally again
10.Lab values & electrolytesHard

A patient has a hemoglobin of 11.2 g/dL (112 g/L), an MCV of 64 fL, a normal ferritin and a normal-to-high red cell count. What is the most likely cause?

  1. AThalassemia trait
  2. BAcute blood loss
  3. CIron deficiency
  4. DVitamin B12 deficiency
11.PharmacologyMedium

Which teaching about antiepileptic drugs is most important?

  1. AAlcohol has no effect on seizure control
  2. BStop the drug when you have had no seizures for one whole week
  3. CTake a double dose if you feel a seizure coming
  4. DDo not stop the drug suddenly, as this can trigger severe seizures
12.PharmacologyHard

Before starting long-term bisphosphonate treatment, a patient is advised to have a dental check-up. Why?

  1. ABisphosphonates stain the teeth black if taken for many years
  2. BBisphosphonates cause severe gum overgrowth
  3. CThey are linked to osteonecrosis of the jaw after dental surgery
  4. DBisphosphonates dissolve tooth enamel within weeks
13.Med-surg: cardiovascular & respiratoryMedium

Why should a beta-blocker not be stopped suddenly in a patient with ischaemic heart disease?

  1. ASudden stopping causes severe and prolonged hypoglycaemia
  2. BThe drug stays stored in the tissues for several months afterwards
  3. CRebound tachycardia and hypertension can trigger angina or MI
  4. DThe heart rate becomes permanently slow afterwards
14.Med-surg: cardiovascular & respiratoryHard

A patient with severe aortic stenosis is prescribed glyceryl trinitrate (nitroglycerin) for chest pain. Why should the nurse use particular caution?

  1. AGTN raises the blood pressure dangerously in aortic stenosis
  2. BVasodilators can cause a severe fall in BP with a fixed outflow obstruction
  3. CThere is no reason for caution, because GTN acts only on the coronary arteries
  4. DGTN makes the narrowed aortic valve tighten further within a few minutes
15.Med-surg: neuro, endocrine & renalMedium

Why is a patient weighed before and after each haemodialysis session?

  1. ATo see how much fluid was removed and guide the dry weight
  2. BTo calculate the dose of every medicine for the coming week
  3. CBecause the machine cannot start without a weight
  4. DTo check for weight loss caused by malnutrition
16.Med-surg: neuro, endocrine & renalHard

Near the end of a haemodialysis session, a patient has painful leg cramps and a falling blood pressure. What is the most likely cause?

  1. ANot enough fluid is being removed
  2. BAn allergic reaction to the needles
  3. CFluid is being removed too quickly
  4. DThe dialysate is too cold
17.Med-surg: GI, perioperative & oncologyMedium

What is the main clinical difference between small and large bowel obstruction?

  1. AThere is no clinical difference; only a CT scan can tell them apart
  2. BSmall bowel: no vomiting at all; large bowel: early profuse vomiting with no distension
  3. CSmall bowel: marked distension only; large bowel: no pain, no vomiting and no distension at all
  4. DSmall bowel: early vomiting, less distension; large bowel: later vomiting, marked distension
18.Med-surg: GI, perioperative & oncologyHard

A patient with cirrhosis takes spironolactone and furosemide. Which blood result should the nurse report before the next dose?

  1. APotassium 4.2 mmol/L
  2. BSodium 141 mmol/L
  3. CPotassium 6.0 mmol/L
  4. DSodium 138 mmol/L
19.Maternity & obstetric nursingMedium

Which newborn is at greatest risk of hypoglycaemia in the first hours after birth?

  1. AA term baby of average weight who is breastfeeding well
  2. BA large baby of a mother with diabetes
  3. CA baby with an APGAR of 9 at 5 minutes
  4. DA baby born by planned caesarean to a healthy mother
20.Maternity & obstetric nursingHard

Women with pre-eclampsia can develop complications after birth. Which statement in discharge teaching is correct?

  1. AAll risk ends once the placenta has been delivered
  2. BSeizures cannot happen after the baby and placenta are born
  3. CIt can still develop after birth, so report headache or visual changes
  4. DBlood pressure always returns to normal within 1 hour of birth
21.Pediatric nursingMedium

A topical anaesthetic cream (lidocaine–prilocaine) is planned before a cannula insertion. What is important?

  1. AApply it well in advance, usually about 60 minutes, under an occlusive dressing
  2. BApply it just seconds before the needle
  3. CRub it firmly into the skin and wipe it off after about 1 minute, without a dressing
  4. DApply it to broken skin for faster effect
22.Pediatric nursingHard

The nurse has taught the parents of a child with epilepsy. Which statement shows a need for further teaching?

  1. A"I'll move hard objects away and put something soft under his head."
  2. B"I'll put a spoon in his mouth so he doesn't bite or swallow his tongue."
  3. C"When the jerking stops, I'll turn him onto his side."
  4. D"I'll time the seizure and give the rescue medicine if it lasts too long."
23.Mental health nursingMedium

A patient who has just been admitted says, "I don't want to talk to anyone." What is the best initial nursing approach?

  1. AAsk a series of direct questions until he answers
  2. BLeave the patient alone until he asks to talk
  3. CSpend short, regular periods with the patient without forcing conversation
  4. DTell the patient that talking is required to be discharged
24.Mental health nursingHard

A new nurse asks why the therapeutic relationship is different from a social relationship. Which statement is correct?

  1. ABoth people share their needs equally, as in any friendship
  2. BIt is goal-directed and focused on the patient's needs, with the nurse responsible for keeping boundaries
  3. CThe patient is responsible for setting the boundaries of the relationship
  4. DIt has no fixed end, and it can continue as a friendship after discharge if both the nurse and the patient want it to
25.Nursing math & unit conversionsMedium
12345678910111205:35?5:35 PM7:35 AM5:35 AM4:35 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 05:35 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

05:35
  1. 15:35 PM
  2. 27:35 AM
  3. 35:35 AM
  4. 44:35 AM
26.Nursing math & unit conversionsHard
8 mcg/kg/min? mg/h102 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 8 mcg/kg/min for a patient who weighs 102 kg. Express the dose rate D in mg/h. Round to two decimal places.

8 mcg/kg/min102 kg
D = mg/h
27.Dosage calculationsMedium
024681010 mL

A child weighing 31 kg is prescribed 10 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

31 kg10 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 24 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

24 kg12.5 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
500 mL60 gtt/mL5 h? gtt/min

Infuse 500 mL over 5 hours with a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.

500 mL5 h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mg100 mL60 gtt/mL100 mg/h? gtt/min

200 mg of a drug is diluted in 100 mL and given by gravity through a set of 60 gtt/mL. The order is 100 mg per hour. Find the drip rate R in drops per minute.

200 mg/100 mL100 mg/h60 gtt/mL
R = gtt/min
31.Pediatric & critical-care dosingMedium
50 units50 mLregular insulin6 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 50 units of regular insulin in 50 mL runs at 6 mL/h. How many units per hour D does the patient receive?

50 units/50 mL6 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
250 mg250 mLdobutamine? mL/h67 kg2.5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 250 mg in 250 mL. The order is 2.5 mcg/kg/min for a patient who weighs 67 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

250 mg/250 mL2.5 mcg/kg/min67 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly120 mLjuice120 mLice chips100 mLIV infusion50 mL/h × 12 hIV antibiotic1 × 50 mLurine275 mLurine350 mLurine200 mLurine400 mLwound drain150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 63 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

63 kg12 hurine: 275 mLurine: 350 mLurine: 200 mLurine: 400 mLwound drain: 150 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL→ 80 mL/hstart 12:30ttotal​ = ? h120 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 12:30 at 120 mL/h. After 3 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL120 mL/h · 3 h80 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 32/min, SpO₂ 96% on supplemental oxygen, blood pressure 118/70 mmHg, pulse 70/min, alert, temperature 37.7 °C. What is the NEWS2 total score?

RR 32SpO₂ 96%O₂SBP 118HR 70AT 37.7 °C
NEWS2 =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 131 mmol/L, glucose 29.4 mmol/L and urea 24.7 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 131 mmol/Lglucose 29.4 mmol/Lurea 24.7 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 40% oxygen shows PaO₂ 75 mmHg (10.0 kPa) and PaCO₂ 52 mmHg (6.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 40%PaO₂ 75 mmHg (10.0 kPa)PaCO₂ 52 mmHg (6.9 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 4:1 conductionatrial fibrillationsinus rhythm with PVCsjunctional rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 4:1 conduction
  2. 2atrial fibrillation
  3. 3sinus rhythm with PVCs
  4. 4junctional rhythm
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular tachycardiaatrial flutter, 2:1 conductionsupraventricular tachycardia (SVT)torsades de pointes

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular tachycardia
  2. 2atrial flutter, 2:1 conduction
  3. 3supraventricular tachycardia (SVT)
  4. 4torsades de pointes

3Solutions

1.Nursing fundamentals

Answer: A · It gives the patient time to think and say more

Why this is the answer

Therapeutic silence gives the patient space to gather their thoughts and express feelings, especially about difficult topics. It is used with attentive body language.

Answer

A · It gives the patient time to think and say more
2.Nursing fundamentals

Answer: D · Refer to the dietitian and support protein and energy intake

Why this is the answer

Poor intake delays healing. Screening, dietitian referral, food charts and support with meals, including protein and energy supplements if needed, help the wound heal.

Answer

D · Refer to the dietitian and support protein and energy intake
3.Infection control & patient safety

Answer: A · Level A

Why this is the answer

Level A is a fully encapsulating, vapor-tight suit with self-contained breathing apparatus, used for unknown or highly toxic agents. Level D is ordinary work clothing with minimal protection.

Answer

A · Level A
4.Infection control & patient safety

Answer: D · “We will put the rear-facing seat in the front so we can see the baby.”

Why this is the answer

A rear-facing car seat must never be placed in front of an active airbag, which can strike the seat with great force. Infants ride rear-facing in the back seat, with a snug harness, on every trip.

Answer

D · “We will put the rear-facing seat in the front so we can see the baby.”
5.Prioritization & delegation

Answer: C · “My husband can smoke in my room if the window is open.”

Why this is the answer

Oxygen supports combustion, so no one may smoke near it, even with a window open. Keeping it away from flames and avoiding oil-based products are correct.

Answer

C · “My husband can smoke in my room if the window is open.”
6.Prioritization & delegation

Answer: B · A patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C

Why this is the answer

A new fever and tachycardia after surgery can signal infection or another complication, so the nurse should assess and raise the concern before discharge. The other patients are stable and meeting expected goals.

Answer

B · A patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C
7.Clinical nursing

Answer: D · Ulcerative colitis affects only the colon, continuously from the rectum

Why this is the answer

Ulcerative colitis involves the mucosa of the colon, spreading continuously from the rectum. Crohn's disease can affect any part of the GI tract, is transmural and has skip lesions.

Answer

D · Ulcerative colitis affects only the colon, continuously from the rectum
8.Clinical nursing

Answer: B · Cauda equina syndrome

Why this is the answer

Saddle anaesthesia, bladder or bowel dysfunction and leg symptoms with back pain suggest cauda equina syndrome. It needs an emergency MRI and surgical review to prevent permanent loss of function.

Answer

B · Cauda equina syndrome
9.Lab values & electrolytes

Answer: A · Keep taking insulin and check blood or urine ketones

Why this is the answer

During illness, stress hormones raise glucose, so insulin is continued even when eating less. Glucose and ketones are checked often, fluids are taken, and the provider is contacted if ketones are moderate or high or vomiting prevents fluids.Checked against: Diabetes - when you are sick · MedlinePlus (NIH) (2026)

Answer

A · Keep taking insulin and check blood or urine ketones
10.Lab values & electrolytes

Answer: A · Thalassemia trait

Why this is the answer

Thalassemia trait causes microcytosis from reduced globin production, often with a normal or high red cell count and normal ferritin. Iron deficiency has low ferritin. Iron supplements do not help thalassemia trait and can cause iron overload.Checked against: Thalassemia - Medical Encyclopedia · MedlinePlus (NIH) (2026); Red Blood Cell (RBC) Indices · MedlinePlus (NIH) (2024)

Answer

A · Thalassemia trait
11.Pharmacology

Answer: D · Do not stop the drug suddenly, as this can trigger severe seizures

Why this is the answer

Abrupt withdrawal of antiepileptic drugs can cause rebound seizures and even status epilepticus. Any change is made gradually under medical supervision.

Answer

D · Do not stop the drug suddenly, as this can trigger severe seizures
12.Pharmacology

Answer: C · They are linked to osteonecrosis of the jaw after dental surgery

Why this is the answer

Osteonecrosis of the jaw is a rare but serious adverse effect, mostly after invasive dental work. Dental problems are treated before starting, and good oral hygiene is maintained.

Answer

C · They are linked to osteonecrosis of the jaw after dental surgery
13.Med-surg: cardiovascular & respiratory

Answer: C · Rebound tachycardia and hypertension can trigger angina or MI

Why this is the answer

Long-term beta-blockade increases the number and sensitivity of beta receptors. Abrupt withdrawal exposes them to normal adrenaline levels, which can cause rebound tachycardia, hypertension and myocardial ischaemia. Doses are tapered.

Answer

C · Rebound tachycardia and hypertension can trigger angina or MI
14.Med-surg: cardiovascular & respiratory

Answer: B · Vasodilators can cause a severe fall in BP with a fixed outflow obstruction

Why this is the answer

In severe aortic stenosis, cardiac output is fixed by the narrow valve. Vasodilators lower preload and afterload, and the heart cannot compensate, so the blood pressure can fall sharply and cause syncope. They are used with care and close monitoring.

Answer

B · Vasodilators can cause a severe fall in BP with a fixed outflow obstruction
15.Med-surg: neuro, endocrine & renal

Answer: A · To see how much fluid was removed and guide the dry weight

Why this is the answer

The difference between pre- and post-dialysis weight shows how much fluid was removed. Large weight gains between sessions indicate excessive fluid intake and increase the risk of hypertension, breathlessness and cramps during dialysis.

Answer

A · To see how much fluid was removed and guide the dry weight
16.Med-surg: neuro, endocrine & renal

Answer: C · Fluid is being removed too quickly

Why this is the answer

Muscle cramps and hypotension during dialysis are often due to rapid or excessive fluid removal. Staff may reduce the ultrafiltration rate and give saline per protocol. The dry weight may need to be reviewed.

Answer

C · Fluid is being removed too quickly
17.Med-surg: GI, perioperative & oncology

Answer: D · Small bowel: early vomiting, less distension; large bowel: later vomiting, marked distension

Why this is the answer

In proximal small bowel obstruction, vomiting is early and prominent and distension mild. In large bowel obstruction, distension is marked, constipation early and vomiting later (and may be faeculent). Imaging confirms the level and cause.

Answer

D · Small bowel: early vomiting, less distension; large bowel: later vomiting, marked distension
18.Med-surg: GI, perioperative & oncology

Answer: C · Potassium 6.0 mmol/L

Why this is the answer

Spironolactone blocks aldosterone and can cause hyperkalaemia, which risks arrhythmias. A potassium of 6.0 mmol/L is above the normal range (about 3.5–5.0) and needs urgent review before further doses.

Answer

C · Potassium 6.0 mmol/L
19.Maternity & obstetric nursing

Answer: B · A large baby of a mother with diabetes

Why this is the answer

High maternal glucose crosses the placenta and the fetus makes extra insulin. After the cord is cut, the glucose supply stops but the insulin stays high. Preterm, small and cold babies are also at risk.

Answer

B · A large baby of a mother with diabetes
20.Maternity & obstetric nursing

Answer: C · It can still develop after birth, so report headache or visual changes

Why this is the answer

Pre-eclampsia and eclampsia can occur up to about 6 weeks after birth, most often in the first days. Women should report severe headache, visual disturbance, upper abdominal pain or shortness of breath.

Answer

C · It can still develop after birth, so report headache or visual changes
21.Pediatric nursing

Answer: A · Apply it well in advance, usually about 60 minutes, under an occlusive dressing

Why this is the answer

Topical anaesthetic creams need time to reach full effect, usually around an hour, under an occlusive dressing. Plan ahead so the child benefits.

Answer

A · Apply it well in advance, usually about 60 minutes, under an occlusive dressing
22.Pediatric nursing

Answer: B · "I'll put a spoon in his mouth so he doesn't bite or swallow his tongue."

Why this is the answer

Putting objects in the mouth can break teeth, injure the mouth or block the airway; the tongue cannot be swallowed. Timing the seizure, protecting from injury and placing the child on the side afterwards are correct.

Answer

B · "I'll put a spoon in his mouth so he doesn't bite or swallow his tongue."
23.Mental health nursing

Answer: C · Spend short, regular periods with the patient without forcing conversation

Why this is the answer

Short, frequent, predictable contacts show acceptance and help build trust. Forcing conversation increases anxiety, while leaving the patient alone can reinforce withdrawal.

Answer

C · Spend short, regular periods with the patient without forcing conversation
24.Mental health nursing

Answer: B · It is goal-directed and focused on the patient's needs, with the nurse responsible for keeping boundaries

Why this is the answer

A therapeutic relationship has a clear purpose, focuses on the patient's needs and has a planned end. The nurse, not the patient, is responsible for keeping professional boundaries.

Answer

B · It is goal-directed and focused on the patient's needs, with the nurse responsible for keeping boundaries
25.Nursing math & unit conversions

Answer: 5:35 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

05 → 5 AM

Answer

5:35 AM

Answer

5:35 AM
26.Nursing math & unit conversions

Answer: D = 48.96 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 8 mcg/kg/min × 102 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 8·102·60/1000 = 48.96 mg/h

Answer

D = 48.96 mg/h
27.Dosage calculations

Answer: V = 6.2 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·31 = 310 mg

Volume

V = 310/50 = 6.2 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 6.2 mL
28.Dosage calculations

Answer: V = 12 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·24 = 300 mg

Volume

V = (300/125)·5 = 12 mL

Answer

V = 12 mL
29.IV infusion rates

Answer: R = 100 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 500·60/300 = 100 gtt/min

Answer

R = 100 gtt/min
30.IV infusion rates

Answer: R = 50 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

200/100 = 2 mg/mL

Volume per hour

100/2 = 50 mL/h

Drip rate

R = 50·60/60 = 50 gtt/min

Answer

R = 50 gtt/min
31.Pediatric & critical-care dosing

Answer: D = 6 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50/50 = 1 units/mL

Units per hour

D = 6·1 = 6 units/h

Answer

D = 6 units/h
32.Pediatric & critical-care dosing

Answer: R = 10.1 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

250 mg = 250 000 mcg
250 000/250 = 1000 mcg/mL

Dose per minute and per hour

2.5·67 = 167.5 mcg/min
167.5·60 = 10050 mcg/h

Pump rate

R = 10050/1000 = 10.05 ≈ 10.1 mL/h

Answer

R = 10.1 mL/h
33.IV fluids & fluid balance

Answer: U = 1.62 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

275 + 350 + 200 + 400 = 1225 mL

Per kilogram per hour

U = 1225/(63·12) = 1.62 mL/kg/h

Answer

U = 1.62 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 11 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

120·3 = 360 mL
1000 − 360 = 640 mL left

Second part

640/80 = 8 h

Total time

t = 3 + 8 = 11 h

Answer

t = 11 h

That is about 11 h 00 min, so the bag runs out at about 23:30.

35.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 32/min → 3
SpO₂ 96% → 0
on oxygen → 2
SBP 118 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 37.7 °C → 0

Add

NEWS2 = 3 + 0 + 2 + 0 + 0 + 0 + 0 = 5

Answer

NEWS2 = 5
36.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low
37.Arterial blood gas interpretation

Answer: Osm = 316 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·131 + 29.4 + 24.7 = 316.1 ≈ 316 mOsm/kg

Answer

Osm = 316 mOsm/kg
38.Arterial blood gas interpretation

Answer: A–a gradient = 145.2 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.4·713 − 52/0.8 = 285.2 − 65 = 220.2 mmHg

Gradient

A–a = 220.2 − 75 = 145.2 mmHg

Answer

A–a gradient = 145.2 mmHg
39.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: irregularly irregular, R–R from 0.46 to 1.04 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
40.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions